NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 18, 2014
Pharmacy and Medications
Taking Multiple Meds & Supplements
I take Verapamil 180mg ER twice daily, Armour Thyroid 240mg daily, Digitex 0.25 mg daily, Lisinopril 40mg twice daily, Warfarin 5mg 3 days per week and 7.5 mg 4 days per week, Metformin 250mg two tabs twice a day, OneSource multivitamin/mineral daily, Ester-C 500 mg 1 daily, Omega3 Fish Oil 1200mg 3 daily, Probiotic Capsule twice daily, Cyanocobalm Injection 1000mg weekly, Delatestryl Injection 1ml every 3 weeks. The Armour Thyroid is taken as a single dose every morning 1 hr before breakfast. With breakfast I take 1 Verapamil, 1 Linsinopril, 2 Metformin, the multivitamin, 1 probiotic, the Digitek and 1 Omega3. With lunch I take 1 Omega3 and the Warfarin. With dinner I take 1 Verapamil, 1 Lisinopril, 2 Metformin, 1 Omega3, 1 probiotic, and the Ester-C. Is this a safe and effective way to take these drugs? If not what changes should be made? I am a 61 yr old male being treated for atrial fibrilation, high blood pressure, type II Diabetes, hypothyroid, low Tesrosterone and B-12. I purchase all meds and supplements at the same pharmacy. Meds are prescribed by two physicians.
Thank you for the question. I would be more than happy to answer your questions.
First of all, the way that you take your medications is fine overall. The only change that you could make is to move the oneSource multivitamin/mineral to lunch or dinnertime. The reason behind that is the absorption of Armour thyroid medication may be affected by iron or other minerals if you take them at the same time or too close. So the best way to avoid that is to separate them by at least 4 hours. Also, if you are taking multivitamin, you probably don’t need to take Ester-C because the multivitamin contains vitamin C already.
Secondly, how well are your blood pressures, your blood sugar and your heart rate controlled, and what is your INR under current warfarin treatment? The reason I ask is because that Armour thyroid may interfere with both warfarin and digoxin/digitek. Therefore, you need to check with your doctor whether your INR is stabilized under current therapy, and your heart beat is in good control under digoxin. Otherwise, the dose for these two medications might need to be adjusted by your doctor.
Thirdly, make sure you check your blood pressure and blood sugar on daily basis. Your blood pressures should be lower than 130/80 for most of the time, and your blood sugar before breakfast should be somewhere between 70 to 130, and 2 hours after meals should be lower than 180. To control your high blood pressure and blood sugar, life style modification is very important. You should increase physical activities such as walking briskly, jogging and so on. You should do this kind of activities for at least 15 minutes daily. You also need to avoid fast food, high fatty foods. Instead, you should eat fresh vegetable and fruits as well as foods with low salt. Since you are on warfarin, you definitely need to monitor your food intake, particularly those green vegetables with high potassium.
Last but not least, you always need to talk with your doctor or your pharmacist if you are going to take any over the counter medications because they may interfere your current medications. Ask you doctor or pharmacist if a probiotic is an appropriate supplement for you to take. If you have any unusual symptoms such as severe headache, blurred vision, heart racing, easy bruising or bleeding etc., please contact your doctor right away.
Pharm D Candidate
Class of 2011
The Ohio State University
Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University